Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 110, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 1, 2000, 7:44 PM EDT for Clare County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 2000, 7:44 PM EDT (23:44 UTC)
- Expired
- Sep 1, 2000, 8:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clare County, MI
The radar
The NCL Michigan radar (KAPX), 103 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 8:00 PM EDT | Thunderstorm Wind 53 E | Harrison, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 11.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1033 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 012345 SVRGRR MIC035-020015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 744 PM EDT FRI SEP 1 2000 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARE COUNTY IN CENTRAL MICHIGAN * UNTIL 815 PM EDT * AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTH OF LEOTA...OR ABOUT 25 MILES NORTH OF CLARE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL TRACK THROUGH MUCH OF NORTHEAST CLARE COUNTY THROUGH 800 PM. COMMUNITIES WITHIN THE PATH OF THIS SEVERE STORM INCLUDE MEREDITH AND HARRISON. LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:30 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, Sep 1, 3:30 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 330 PM EDT FRI SEP 01 2000 WEAK SURFACE BOUNDARY STRETCHES ACROSS THE NORTHERN TIER OF COUNTIES AT 18Z FROM NEAR LUDINGTON TO SAGINAW BAY. A THUNDERSTORM HAD FIRED EARLIER ALONG THE BOUNDARY NR MBL...BUT HAS SINCE DISSIPATED. FORECAST CONCERNS THIS EVENING AND OVERNIGHT PERTAIN TO CLOUDS AND CHANCES FOR PRECIPITATION AS THE BOUNDARY SAGS SOUTH THROUGH THE FORECAST AREA. FORECAST FROM TOMORROW ON...IS ONE OF LOW CONFIDENCE AS THE SHORT TERM MODELS DIVERGE BY QUITE A BIT. BY SUNDAY EVENING...THE ETA BRINGS A LOW BACK INTO THE NORTHERN GREAT LAKES...WHILE THE AVN HAS EXPANSIVE RIDGING. CLOUDS AND PCPN ARE OBVIOUSLY A PROBLEM THEN SATURDAY NIGHT AND SUNDAY DEPENDING ON WHICH MODEL IS YOUR MODEL OF CHOICE. MORE ON THIS LATER. FOR TONIGHT THOUGH...WILL NEED TO CONTINUE THE CHANCE POPS THAT ARE ALREADY IN THE GOING FORECAST. AN UNSTABLE AIR MASS IS IN PLACE TO THE SOUTH OF THE BOUNDARY AS INDICATED BY TEMPS IN THE UPPER 80S TO AROUND 90 AND DEW POINTS AS HIGH AS 73 AT A NUMBER OF SITES. WITH CONVERGENCE ALONG THE BOUNDARY EXPECTED TO CONTINUE INTO THE EVENING AT LEAST...WILL MAINTAIN A 50 PCT POP FOR SHOWERS AND THUNDERSTORMS. UPSTREAM SHORTWAVE ALSO APPEARS TO BE A PLAYER AS IT HAS ALREADY TOUCHED OFF AN MCS OVER MN/WI. DEEP LAYER THICKNESS PROGS INDICATE THAT CONVECTION OUT TO THE WEST WILL MAKE MORE OF AN EASTWARD TURN AS THE EVENING HOURS WEAR ON. LOWS TONIGHT SHOULD MAINLY BE IN THE MIDDLE TO UPPER 60S. ON SATURDAY...COOLER AIR WILL BE FILTERING SOUTH BEHIND THE BOUNDARY...BRINGING WITH IT SOME TRAPPED LOWER CLOUDS. WILL HAVE THE CHANCE FOR A LINGERING SHOWER OR THUNDERSTORM DURING THE MORNING...OTHERWISE MOSTLY CLOUDY NORTH AND PARTLY SUNNY SOUTH. HIGHS SHOULD RANGE FROM THE UPPER 70S NORTH TO THE MIDDLE 80S IN THE SOUTH. SATURDAY NIGHT AND SUNDAY ARE A BIT TRICKY GIVEN THE MODEL UNCERTAINTY. HAVE OPTED FOR THE WARMER ETA AT THIS POINT HOWEVER. THE DIFFERENCE IN THE MODELS...ESPECIALLY WHEN COMPARING THE ETA VERSUS THE AVN ARE IN REGARD TO THE HANDLING OF THE SHORTWAVE CURRENTLY IN SOUTHERN CALIFORNIA. THE ETA HANGS ONTO A STRONGER SHORTWAVE...WHEREAS THE AVN WEAKENS IT CONSIDERABLY AS IT MOVES INTO THE NRN PLAINS. IT SEEMS REASONABLE THAT THE POTENT LOOKING SHORTWAVE CURRENTLY IN THE WATER VAPOR IMAGERY WOULD HOLD STRONGER AS IT EJECTS INTO THE PLAINS. AS LEE SIDE CYCLOGENESIS OCCURS IT WOULD MAKE SENSE GIVEN THE HEAT ONGOING IN THE PLAINS THAT THIS BOUNDARY WILL COME BACK NORTH. SO...WILL PLAY SATURDAY NIGHT AS MOSTLY CLOUDY AS THE CLOUDS FILTER IN ALONG WITH THE COOLER AIR. WILL STAY NEAR GUIDANCE VALUES IN THE UPPER 50S TO THE LOWER 60S. ON SUNDAY...WILL KEEP THE MENTION OF SHOWERS AND THUNDERSTORMS IN...GIVEN THE ETA SOLUTION OF BRINGING THE WARM FRONT BACK INTO THE AREA. WILL USE A MIDDLE OF THE ROAD CLOUD WORDING GIVEN THE UNCERTAINTY (CONSIDERABLE CLOUDS). WILL GO SLIGHTLY ABOVE NGM MOS ON SUNDAY. DUKESHERER EXTENDED FORECAST DISCUSSION... MEDIUM RANGE MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT TODAY WITH THE EXPECTED AMPLIFICATION OF THE ERN U.S. UPPER TROUGH...WITH THE EXCEPTION OF THE CANADIAN WHICH CONTINUES MORE OF A ZONAL FLOW PATTERN ON DAYS 3 THROUGH 5. DIFFERENCES EXIST WITH RESPECT TO SFC FEATURES SUN NIGHT AND MON AS EVIDENCED BY THE ETA/AVN 60HR COMPARISON. WILL FOLLOW EXTRAPOLATION OF 60HR ETA AND INCLUDE CHANCE FOR CONVECTION ACROSS THE FORECAST AREA FOR SUN NIGHT. BELIEVE SFC BOUNDARY WILL BECOME NEARLY STATIONARY/HUNG UP ACROSS SRN LOWER MI ON SUN NIGHT/EARLY MON...BEFORE MOVING SE OF THE REGION MON EVENING AS SHORTWAVE TROUGH DIGS IN FROM THE N. WITH AMPLIFICATION OF THE ERN TROUGH AND SFC HIGH PRES BUILDING S FROM ONTARIO...COOLER AND DRIER AIR WILL FILTER IN ON A NRLY/NERLY SFC FLOW LATE MON THROUGH TUE. GREENE .GoRR...NONE.
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.